The surprising cause of one woman's horrifying skin condition

Before you go, we thought you'd like these...
Before you go close icon
Woman Shocked by Cause of Horrifying Skin Condition

LEAWOOD, Kan. -- It first struck Lauren Paradise while she was visiting the Bahamas. Red blotches appeared on her skin.

"It literally felt like someone had acid and threw it on my body. My body was just on fire," said Paradise.

The pain and redness faded only to return in the same places four times over months. Paradise was left with dark patches that looked like bruises.

The surprising cause of one woman's horrifying skin condition
See Gallery
The surprising cause of one woman's horrifying skin condition
Credit: WDAF
Credit: WDAF
Credit: WDAF
Credit: WDAF
Credit: WDAF
Credit: WDAF

"My body looked like I'd been thrown down the stairs or severely beaten and it felt like that, too. I was going from doctor to doctor to doctor and blood test to blood test to blood test," she said.

One doctor thought it might be leukemia while another thought it could be lupus. Tests showed it wasn't.

"At the time, you're thinking is it something I ate? Is it something I'm wearing?" said Paradise.

One day when she had some unrelated aches, a relative handed her an over-the-counter pill. It was a kind she'd taken before.

"And I put it in my mouth and about 30 to 45 minutes later, boom, the reaction happened. And I said that's it. That's it. It's the Aleve," said Paradise.

Naproxen is sold under the brand name Aleve. She was allergic to it. Doctors call the skin reaction a fixed drug eruption.

"Once that resolves, it can leave a dark brown or purple mark there, and with subsequent exposures to the same medication, you will continue to get that reaction in the same place," said Dr. Meena Singh, a dermatologist with Kansas Medical Clinic.

Dr. Singh says naproxen isn't the only common pain reliever that can cause skin reactions -- so can ibuprofen and acetaminophen or Tylenol. Other over-the-counter meds can, too.

"Dextromethorphan which is found in a lot of cough medications, Sudafed or pseudoephedrine can have it. Laxatives and antihistamines," said Dr. Singh.

It's hard to know how often skin reactions happen since many people have less severe ones and don't seek medical help. One analysis found that one to two percent of patients taking NSAIDS, a class of pain relievers including ibuprofen and naproxen, have skin reactions.

Dr. Singh says it's important to tell your doctor about any use of over-the-counter meds. Paradise says she'd told hers.

"Again, none of us were looking right there. It was right there in front of us," she said.

Dr. Singh says it may not be obvious because the reaction can happen days to weeks after you've taken the drug, and it may not happen the first time you take it.

"It takes subsequent exposures because you're sensitizing your body to it," said the skin specialist.

Paradise looks in the mirror now and sees normal skin.

"I really don't think you can put words with the feeling," she said.

It's taken five years for the dark spots to disappear. She wants to spare others from the same long nightmare.

Also on AOL:
Teen makes disgusting discovery in KFC meal
Boy came back to life after icy death
Mysterious milky rain falls in the Northwest

Read Full Story

People are Reading